An acute myopathy has been observed with the use of high doses of corticosteroids, most often occurring in patients with disorders of neuromuscular transmission (., myasthenia gravis ), or in patients receiving concomitant therapy with neuromuscular blocking drugs (., pancuronium). This acute myopathy is generalized, may involve ocular and respiratory muscles, and may result in quadriparesis . Elevations of creatine kinase may occur. Clinical improvement or recovery after stopping corticosteroids may require weeks to years.
Potentiated by CYP3A4 inhibitors (eg, ketoconazole, macrolides), cyclosporine, estrogens. Antagonized by CYP3A4 inducers (eg, barbiturates, phenytoin, carbamazepine, rifampin), cholestyramine. May potentiate cyclosporine (seizure risk). May antagonize oral anticoagulants (monitor), isoniazid. Increased risk of arrhythmias with digitalis. May need to adjust dose of antidiabetic agents. Monitor for hypokalemia with potassium-depleting drugs (eg, amphotericin B, diuretics). Concomitant neuromuscular blocking agents; increased risk of myopathy. Withdraw anticholinesterase agents at least 24hrs before initiating corticosteroid therapy. Aminoglutethimide may lead to loss of corticosteroid-induced adrenal suppression. Increased GI effects with aspirin, other NSAIDs. Caution with aspirin in hypoprothrombinemia. May suppress reactions to skin tests.